Lightning, Delaware
- When
- April 23, 7:15 PM EST
- Where
- Delaware County, Aston Mills
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.917, -75.399 (the zone’s center; the record gives no point)
Lightning struck a home in Aston and the ensuing fire badly damaged the interior of the home. No injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck a home in Aston and the ensuing fire badly damaged the interior of the home. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 23, 3:53 PM EST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 453 PM EDT SAT APR 23 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... THE UPPER JET, THE MID LEVEL DIFLUENCE, THE LOW WB0, AND THE LOWER LEVEL WIND SHEAR ARE TRYING TO COME TOGETHER LATE THIS AFTERNOON TO HARASS US WITH SOME SEVERE WEATHER IN THE WAY OF STRONG WINDS AND LARGE HAIL. WHAT SEEMS TO BE FIGHTING THESE INGREDIENTS ARE TWO FACTORS. ONE IS THAT THE AXIS OF THE DRY SLOT IS MAINLY TO OUR WEST, WHICH IS KEEPING MUCH OF THE FA FROM GETTING TOO UNSTABLE, AND THE OTHER, WHICH ALSO IS INHIBITING INSTABILITY, IS THAT SFC WINDS HAVE BACKED TO THE SE SOMEWHAT AND A FAIR PORTION OF OUR FA IS IN THE MID 50S TO LOWER 60S WITH DWPTS IN THE 50S. IT SEEMS THAT IN GENERAL THE PLACES MOST VULNERABLE TO CONVECTION LATE THIS AFTERNOON AND EARLY THIS EVENING ARE THE DELMARVA AWAY FROM THE ATLANTIC COAST, PORTIONS OF EASTERN PENNSYLVANIA AND NORTHWEST NEW JERSEY. BECAUSE OF THE DECENT MOISTURE, THE ADVANCING SFC FRONT AND THE AFOREMENTIONED INGREDIENTS, WE ARE GOING WITH FAIRLY HIGH POPS THIS EVENING, BUT FOR NOW WE ARE LEAVING OUT ANY ENHANCED WORDING. THE GFS IS SLOWER WITH THE NORTHWARD RETREAT OF THE MID LEVEL VORTEX, CONSEQUENTLY WE HANG ON TO THE CHANCE OF SHOWERS FOR A WHILE, ESPECIALLY IN THE NORTH, AFTER TONIGHTS FROPA. WE DO PUT IN A DIURNAL FACTOR IN MANY OF THE ZONES FOR TOMORROW. SOUNDINGS SUGGEST WE STILL MUST KEEP THE MENTION OF A CHANCE OF -SHSN OVER THE FAR NWRN ZONES FOR LATE TOMORROW NIGHT INTO EARLY MON. FIRST DAY BACK ON THE PUBLIC SIDE, AND DID NOT SEE REASONS TO STRAY MUCH FROM CONTINUITY, STAT GUIDANCE AND COLLABORATION WITH SURROUNDING OFFICES REGARDING TEMPS. && .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... THERE SEEMS TO BE A FAIR AMOUNT OF AGREEMENT AMONG THE MODELS ON THE NEXT WAVE THAT APPROACHES BEGINNING TUE NIGHT AND MOVES THROUGH WED NIGHT, SO THE 06Z AND 12Z GFS RUNS WERE USED TO BRING A GOOD CHANCE OF SHRA TO OUR AREA. WE INCLUDED FAIR QPFS GIVEN THE GOOD MOISTURE FLOW. AFTER THAT, THE MODELS BEGAN TO DIVERGE AND SO WE MADE FEW CHANGES TO THE PREV FCST BEYOND EARLY THURSDAY. WE DID, IN CONCERT WITH HPC, BRING IN A CHANCE OF RAIN ON SAT AS SFC LOW PRES MAY BE APPROACHING FROM THE OH RVR VALLEY BY THEN WITH ATTENDANT ISENTROPIC LIFT. && .AVIATION... IFR TO MVFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH AT LEAST MIDNIGHT BEFORE TRANSITIONING TO MVFR/VFR STATUS. SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL WORK THROUGH WESTERN AND PERHAPS CENTRAL PORTIONS OF THE FORECAST AREA THROUGH THIS EVENING. AS THEY MOVE EAST OF THIS AREA, THEY ARE EXPECTED TO WEAKEN IN THE MORE STABLE ENVIRONMENT. .MARINE... NO BIG CHANGES TO GOING FORECAST. SCAS REMAIN UP FOR ALL WATERS. THE STRONG INVERSION OVER THE FORECAST AREA WILL BREAK DOWN OVERNIGHT AS WINDS GO MORE SOUTHWESTERLY. STILL, WINDS ARE STRONG ENOUGH ALOFT AND ARE POKING DOWN THROUGH THE INVERSION AT DEGRADED SPEEDS TO THE WATER LEVEL. WINDS ARE FORECAST TO REMAIN UP ENOUGH IN THE POST FRONTAL ENVIRONMENT TO KEEP SCA CONDITIONS GOING THROUGH AT LEAST MONDAY. && .TIDES... GIVEN THE HIGH ASTRONOMICAL TIDES THIS EVENING AND THE SOUTHEAST WINDS THROUGH THIS EVENING, WE ISSUED A STATEMENT FOR MINOR TIDAL FLOODING ALONG THE OCEANFRONT AND ADJACENT BACK BAYS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455. && SHORT TERM...NYY149 LONG TERM...EBERWINE/NYY149 AVIATION/MARINE...KRUZDLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 502 AM EDT SAT APR 23 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-240901- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 502 AM EDT SAT APR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS A WIDE AREA THIS AFTERNOON AND INTO THE EVENING HOURS. DAMAGING WINDS, LARGE HAIL AND TORRENTIAL DOWNPOURS ARE POSSIBLE AS A LINE OF STORMS MOVES THROUGH. THE RAIN COULD CAUSE FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH THERE WILL BE OCCASIONAL SHOWERS FROM TIME TO TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 349 PM EDT SAT APR 23 2005 DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-015>019-PAZ054-055- 060>062-067>071-232200- BERKS PA-BUCKS PA-CAMDEN NJ-CARBON PA-CAROLINE MD-CECIL MD- CHESTER PA-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-KENT MD-KENT DE- LEHIGH PA-MERCER NJ-MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE- NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA- QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-SUSSEX NJ-TALBOT MD-WARREN NJ- INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...CAMDEN...DOVER... NEWARK...PHILADELPHIA...READING...TRENTON AND WILMINGTON 349 PM EDT SAT APR 23 2005 ...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEASTERN PENNSYLVANIA, WESTERN NEW JERSEY, AND NORTHERN DELAWARE AND NORTHEASTERN MARYLAND THROUGH 600 PM... SCATTERED TO NUMEROUS THUNDERSTORMS WERE FORMING INTO A LINE THROUGH THE LOWER AND MIDDLE DELAWARE VALLEY SOUTHWESTWARD TO NORTHEASTERN MARYLAND. AS THE INDIVIDUAL THUNDERSTORM CELLS GROW RAPIDLY AND MOVE TO THE NORTH-NORTHEAST AT 30 MILES AN HOUR, THE LINE ITSELF SHOULD MOVE GRADUALLY EASTWARD THROUGH 600 PM. AREA RESIDENTS SHOULD WATCH FOR BRIEF GUSTY WINDS TO 40 MILES AN HOUR, HAIL, DANGEROUS CLOUD TO GROUND LIGHTNING, AND HEAVY DOWNPOURS. IF THUNDERSTORMS REPEAT OVER ANY ONE AREA, THERE COULD BE LOCALIZED FLOODING WITH A QUICK 1 TO 1 AND 1/2 INCHES OF RAIN. STAY TUNED FOR ADDITIONAL STATEMENTS REGARDING THESE THUNDERSTORMS, AND LISTEN FOR POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 615 PM EDT SAT APR 23 2005 MDZ012-015-020-240000- CAROLINE MD-KENT MD-QUEEN ANNES MD- 615 PM EDT SAT APR 23 2005 ...STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MILES AN HOUR THROUGH THE AREA LATE THIS AFTERNOON... AT 615 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING NORTHEAST THROUGH THE NORTHEAST MARYLAND SHORE...WITH THE HEAVIEST ACTIVITY IN QUEEN ANNES AND TALBOT COUNTY. THESE THUNDERSTORMS WILL MOVE NORTHEAST THROUGH THE AREA THROUGH 730 PM. DIME SIZE HAIL...WIND GUSTS TO 40 MILES AN HOUR...DANGEROUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINS WILL OCCUR WITH THESE THUNDERSTORMS. NICKEL SIZE HAIL OCCURRED WITH SOME OF THESE THUNDERSTORMS EARLIER ALONG THE WESTERN MARYLAND SHORE. STAY TUNED FOR LATER WEATHER STATEMENTS OR POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 650 PM EDT SAT APR 23 2005 MDZ008-240000- CECIL MD- 650 PM EDT SAT APR 23 2005 ...STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MILES AN HOUR THROUGH CECIL COUNTY MARYLAND THROUGH DARK... AT 645 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING NORTHEAST THROUGH THE NORTHEAST MARYLAND SHORE. STRONG THUNDERSTORMS WILL MOVE THROUGH CECIL COUNTY THROUGH 800 PM. DIME SIZE HAIL...WIND GUSTS TO 40 MILES AN HOUR...DANGEROUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINS WILL OCCUR WITH THESE THUNDERSTORMS. NICKEL SIZE HAIL OCCURRED WITH SOME OF THESE THUNDERSTORMS EARLIER ALONG THE WESTERN MARYLAND SHORE. WATCH FOR TREE BRANCHES OR EVEN AN ISOLATED TREE TO FALL IN STRONGER WIND GUSTS. STAY TUNED FOR LATER WEATHER STATEMENTS OR POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 707 PM EDT SAT APR 23 2005 DEZ001-002-NJZ016-017-021-PAZ060-067-068-070-071-240030- BERKS PA-CHESTER PA-CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-KENT DE- MONTGOMERY PA-NEW CASTLE DE-PHILADELPHIA PA-SALEM NJ- INCLUDING THE CITIES OF...DOVER...NEWARK...PHILADELPHIA...READING... VINELAND AND WILMINGTON 707 PM EDT SAT APR 23 2005 ...STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHEASTERN PENNSYLVANIA SOUTHWESTERN NEW JERSEY AND THE NORTHERN HALF OF DELAWARE EARLY THIS EVENING... AT 700 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING NORTHEAST AT 30 MILES AN HOUR FROM NORTHEASTERN MARYLAND INTO SOUTHEASTERN PENNSYLVANIA AND NORTHERN DELAWARE. STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHEASTERN PENNSYLVANIA ...NEW CASTLE AND KENT COUNTIES IN DELAWARE...AND INTO EXTREME SOUTHWESTERN NEW JERSEY THROUGH 830 PM. DIME SIZE HAIL...WIND GUSTS TO 40 MILES AN HOUR...DANGEROUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINS WILL OCCUR WITH THESE THUNDERSTORMS. STAY TUNED FOR LATER WEATHER STATEMENTS OR POSSIBLE WARNINGS.
The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442666.